Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 143, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Oct 2, 2018, 12:41 PM MDT for Navajo County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2018, 12:41 PM MDT (18:41 UTC)
- Expired
- Oct 2, 2018, 3:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 106 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 625 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
272
WGUS55 KFGZ 021841
FFWFGZ
AZC017-022130-
/O.NEW.KFGZ.FF.W.0143.181002T1841Z-181002T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1141 AM MST TUE OCT 2 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Navajo County in north central Arizona...
* Until 230 PM MST/330 PM MDT/
* At 1136 AM MST/1236 PM MDT/, Doppler radar indicated heavy rain
had fallen in the Dilkon and Castle Butte areas, including along
State Route 87. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Dilkon, Castle Butte, Tees Toh, Cedar Springs, Seba Dalkai and
Indian Wells.
This includes the following streams and drainages...
Blairs Spring Wash...Tees Toh Wash...Fern Feather Wash... Coyote
Wash...Billy Wash...Humpy Wash...Pueblo Colorado Wash...Cottonwood
Wash...Manila Wash... Bidahochi Wash and Ha-whi-yalin Wash.
This includes State Route 87 between mile markers 351 and 386.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3508 11069 3519 11071 3537 11063 3553 11044
3559 11000 3539 11003 3522 11011 3502 11039
$$2 follow-up statements
592
WGUS75 KFGZ 022022
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
122 PM MST TUE OCT 2 2018
AZC017-022130-
/O.CON.KFGZ.FF.W.0143.000000T0000Z-181002T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Navajo-
122 PM MST TUE OCT 2 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM MST/330 PM
MDT/ FOR NAVAJO COUNTY...
At 117 PM MST/217 PM MDT/, Doppler radar indicated a few light rain
showers across the warned area. An estimated one to two inches of
rain have fallen over the last several hours. Flooding is likely
ongoing.
Some locations that will experience flooding include...
Dilkon, Castle Butte, Tees Toh, Cedar Springs, Seba Dalkai and Indian
Wells.
This includes the following streams and drainages...
Blairs Spring Wash...Tees Toh Wash...Fern Feather Wash... Coyote
Wash...Billy Wash...Humpy Wash...Pueblo Colorado Wash...Cottonwood
Wash...Manila Wash... Bidahochi Wash and Ha-whi-yalin Wash.
This includes State Route 87 between mile markers 351 and 386.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3508 11069 3519 11071 3537 11063 3553 11044
3559 11000 3539 11003 3522 11011 3502 11039
$$663
WGUS75 KFGZ 022125
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
225 PM MST TUE OCT 2 2018
AZC017-022132-
/O.EXP.KFGZ.FF.W.0143.000000T0000Z-181002T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Navajo-
225 PM MST TUE OCT 2 2018
...THE FLASH FLOOD WARNING FOR NAVAJO COUNTY WILL EXPIRE AT 230 PM
MST/330 PM MDT/...
Occasional light rain showers continue to affect the Dilkon and
Castle Butte areas, but flood waters should be receding. The
flooding threat is expected to slowly decrease through the afternoon
and evening. Please continue to heed any remaining road closures.
LAT...LON 3508 11069 3519 11071 3537 11063 3553 11044
3559 11000 3539 11003 3522 11011 3502 11039
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 11:12 AM MDT, 1 hour 29 minutes earlier.
Area forecast discussion, Oct 2, 11:12 AM MDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1012 AM MST Tue Oct 2 2018 .SYNOPSIS...Widespread showers and isolated thunderstorms will continue across northern Arizona through this evening before gradually tapering off. Another round of showers and thunderstorms is expected on Wednesday afternoon and evening, especially in western Coconino and Yavapai counties. Unsettled, cool and showery weather is expected to persist for much of the remainder of the week. && .UPDATE...Deep tropical moisture continues to flow northward across the region this morning. Heavy rainfall is occurring over southeast Yavapai, northwest Gila and far southeast Coconino counties this morning as the mid level circulation cross just west of that area. This is enhancing upslope flow and allowing for rainfall rates to reach 0.40"-0.60" per hour in the favored areas. The heaviest rainfall has been around Crown King to Cordes where totals since Monday are now reaching the 2-3"+ range. Some significant rises have been noted on creeks and rivers in these areas. The risk of heavy rainfall is primarily from this area along the eastern Mogollon Rim. Farther north, most rainfall rates have been lower, and flooding risk is lower. It does look like the deepest moisture and forcing for heavy rain will gradually shift east and northeast through the day. We are watching northeast Arizona including the Navajo and Hopi nations for the possibility of some minor flooding later today as steady rainfall continues in that area. Sent some minor forecast updates earlier with no additional changes expected until this afternoon. && .PREV DISCUSSION /340 AM MST/...The remnants of Rosa have finally made their way northward into the region, with steady light to moderate rain falling across most of Yavapai, Coconino, and northern Gila counties early this morning. The highest rainfall rates observed have been between 0.25-0.50 inches per hour over Yavapai County. This area of heavier rainfall will continue to push north through the morning into Coconino County. Based on latest radar trends and model guidance, a reduction in forecasted rainfall amounts was made with this forecast package. Much drier air seen on water vapor imagery will push into the region late this afternoon and evening leading to a reduction in precipitation coverage and intensity. Total rainfall amounts through Wednesday morning are now expected to be in the 1-2 inch range over Yavapai and northern Gila counties with locally higher amounts of up to 3 inches on the south facing slopes. For the remainder of the area, a widespread 0.50-1.50 inch rainfall is expected. These rainfall totals could still produce flash flooding concerns across the region so the Flash Flood Watch remains in effect through 5 am Wednesday. However, based on the dry air noted above later shifts will determine whether it can be cancelled early. On Wednesday, the trough along the West Coast will move closer to the area leading to continued shower and thunderstorm chances. Low level moisture remaining in place along with increased shear and instability will produce an environment more favorable for some organized convection. Latest model guidance indicates the area of most concern would be across Yavapai and Coconino counties in the afternoon and evening hours. We will continue to monitor this potential closely. As the trough pushes through the region early Thursday, a brief lull in the active weather is expected through Friday. Long range model guidance continues to indicate a deep, cold trough digging into the region over the weekend and into early next week. This would bring unsettled weather with widespread showers including snow at the higher elevations and well below normal temperatures. Stay tuned. && .AVIATION...For the 18Z package...Moisture from the remnants of Tropical Depression Rosa continue to move across northern AZ. MVFR/IFR conditions present for many locations through at least 00Z Wednesday as widespread showers persist. Widespread showers begin to end first near KPRC and will end last near KRQE to the NE. Afternoon thunderstorm development is possible. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Widespread wetting rainfall continues today, with the highest amounts along and south of the Mogollon Rim. Between 1 to 2 inches of rain is forecast across portions of Yavapai and northern Gila counties, with locally higher amounts likely. Rain showers continue Wednesday, with the best chances across Yavapai and Coconino counties. .Thursday through Saturday...Unsettled weather will prevail with cooler temperatures and gusty southwest winds at times. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through late tonight FOR AZZ004>008-015-016-018-037-038. && PUBLIC...JJ/TPS AVIATION...NL FIRE WEATHER...RR For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 9:53 AM MDT | Flash Flood Warning | FGZ | Yavapai | 4 hr |
| Oct 2, 1:47 PM MDT | Areal Flood Advisory | FGZ | Yavapai | 6 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.